Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Surgery done for stomach cancer. Experiencing abdominal pain. CT scan, ultrasound done. Proper diagnosis?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 2008
Answered : 576 Questions
Question
Hi my father had stomach cancer, it was not spread to any other organ but lymph nodes were affected, so they staged it as stage 4. There was surgery in XXXXXXX 12 and 6 sessions of chemo completed in july '12 and he was back to normal apetite and life within a span of 2 - 3 months. Again in Feb'2013 he had stomache ache, abdominal peritonitis, and pus formation in the stomach near the belly button, doctor said it is a recurrence of stomach cancer, but non of diagnosis confirmed it, there was evidence of cancer found in CT scan, ultrasound, FNSC , finally they found the fluid to be positive of tuberculosis. He had small surgery to drain out the pus, more than 1 kg of pus oozed out within a weeks period. Still he has the drain pipe and small amount of serum is coming out. He could not even drink a spoonfull of water, he had lot bile reflux when he was admitted. Now after the surgery he is able to eat in small quantities and has been put on tuberculosis medication. Doctors are still not sure of the diagnosis. They have asked to continue with TB medicine for 2 months an dthen again reconduct the tests. What is the outlook?
Posted Sat, 11 May 2013 in Cancer
 
 
Answered by Dr. Rohan Khandelwal 45 minutes later
Dear Ma'am,

Sorry to hear about your father's condition. In India, tuberculosis is very common and we have seen quite a few cases getting affected by abdominal tuberculosis after cancer (because cancer lowers the body's immunity to fight infections). As tests during the surgery have confirmed the presence of tuberculosis and the absence of residual or recurrent cancer, I feel the anti-tubercular medicine should continue for atleast 9 months. You have also mentioned that his appetite has increased after the second surgery and since the ATT drugs were started. This is indirect evidence that there is a focus of tuberculosis in the body.
This condition definitely poses a challenge for the doctors and strict monitoring is required to see for recurrence of stomach cancer.

Hoping for the best. Please feel free to clarify any other query.
Above answer was peer-reviewed by
 
Follow-up: Surgery done for stomach cancer. Experiencing abdominal pain. CT scan, ultrasound done. Proper diagnosis? 2 minutes later
Thanks for the reply. Can you suggest any specific diet her medication to increase his appetite.
 
 
Answered by Dr. Rohan Khandelwal 7 minutes later
Dear Ma'am,

There is no medicine which can increase the appetite in such a patient. The best is to give him multiple, small meals over the day and ask him to chew his food well so that it does not block the intestines.
In addition you can give him a multivitamin capsule which will make him feel better.

Please feel free to clarify any other query.
Above answer was peer-reviewed by
 
Follow-up: Surgery done for stomach cancer. Experiencing abdominal pain. CT scan, ultrasound done. Proper diagnosis? 25 hours later
Hi

Can you please suggest any food supplement or multi vitamin tonic for my father.
And what are treatment options if the stomach cancer recurrs.

Thanks and regards
 
 
Answered by Dr. Rohan Khandelwal 6 minutes later
Dear Ma'am,

You can give him Becasule capsules (multi-vitamin) once a day for a month of so.

If the stomach cancer recurs, it will have to be treated with surgery and chemotherapy.

Please feel free to clarify any other query.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor